Alert archive / New York / Small Craft Advisories in 2023

Small Craft Advisory 21, NWS New York, NY

February 18, 2023

NWS New York, NY issued this small craft advisory at Feb 18, 2023, 1:05 AM EST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Feb 18, 2023, 1:05 AM EST (06:05 UTC)
Expired
Feb 18, 2023, 3:46 AM EST
In force
3 hr
Issued by
NWS New York, NY

The text

As transmitted.

177 
WHUS71 KOKX 180605
MWWOKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New York NY
105 AM EST Sat Feb 18 2023

ANZ331-332-335-338-340-345-180900-
/O.EXP.KOKX.GL.W.0005.000000T0000Z-230218T0600Z/
/O.NEW.KOKX.SC.Y.0021.230218T0605Z-230218T0900Z/
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
105 AM EST Sat Feb 18 2023

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM EST EARLY THIS
MORNING...
...GALE WARNING HAS EXPIRED...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 30 kt.

* WHERE...Long Island Sound, New York Harbor, Peconic and 
  Gardiners Bays, and South Shore Bays from Jones Inlet through 
  Shinnecock Bay.

* WHEN...Until 4 AM EST early this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ350-353-355-180900-
/O.EXT.KOKX.GL.W.0005.000000T0000Z-230218T0900Z/
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
105 AM EST Sat Feb 18 2023

...GALE WARNING NOW IN EFFECT UNTIL 4 AM EST EARLY THIS MORNING...

* WHAT...Northwest winds 20 to 25 kt with gusts up to 35 kt and 
  seas 5 to 8 feet.

* WHERE...Sandy Hook NJ to Montauk Point NY out 20 nm.

* WHEN...Until 4 AM EST early this morning.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

For more details, see the Coastal Waters Forecast from 
National Weather Service New York NY, or visit
https://www.weather.gov/okx/marine
1 follow-up statement
435 
WHUS71 KOKX 180846
MWWOKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New York NY
346 AM EST Sat Feb 18 2023

ANZ353-355-181800-
/O.CAN.KOKX.GL.W.0005.000000T0000Z-230218T0900Z/
/O.NEW.KOKX.SC.Y.0022.230218T0846Z-230218T1800Z/
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
346 AM EST Sat Feb 18 2023

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
...GALE WARNING IS CANCELLED...

* WHAT...Northwest winds 10 to 20 kt with gusts up to 30 kt and 
  seas 4 to 7 feet.

* WHERE...Sandy Hook NJ to Moriches Inlet NY out 20 nm.

* WHEN...Until 1 PM EST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ350-182100-
/O.CAN.KOKX.GL.W.0005.000000T0000Z-230218T0900Z/
/O.NEW.KOKX.SC.Y.0022.230218T0846Z-230218T2100Z/
Moriches Inlet NY to Montauk Point NY out 20 nm-
346 AM EST Sat Feb 18 2023

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...GALE WARNING IS CANCELLED...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 30 kt and 
  seas 5 to 8 feet.

* WHERE...Moriches Inlet NY to Montauk Point NY out 20 nm.

* WHEN...Until 4 PM EST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ331-332-335-338-340-345-181000-
/O.CAN.KOKX.SC.Y.0021.000000T0000Z-230218T0900Z/
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
346 AM EST Sat Feb 18 2023

...SMALL CRAFT ADVISORY IS CANCELLED...


$$

For more details, see the Coastal Waters Forecast from 
National Weather Service New York NY, or visit
https://www.weather.gov/okx/marine

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this small craft advisory went out at Feb 17, 10:03 PM EST, 3 hours 2 minutes earlier.

Area forecast discussion, Feb 17, 10:03 PM EST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service New York NY
1003 PM EST Fri Feb 17 2023

.SYNOPSIS...
In the wake of a cold frontal passage, high pressure builds in
tonight, sliding offshore Saturday night into Sunday. Low
pressure tracks through eastern Canada Monday as a warm front
moves north followed by a cold front pushing just to the south
Monday night. A quick moving frontal system impacts the area
Tuesday and Tuesday night. Another frontal system follows for
Wednesday through Thursday night with high pressure building in
for Friday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Any precipitation has pushed offshore as a strong NW flow has
set up across the area. Winds will gradually diminish as the
high continues to build in.

A strong winter cold front will continue to head out to sea
this evening. Behind it, winds have increased and veered NW,
with cold, dry air beginning to filter into the region

As the colder air moves in, it's not out of the question that a
few wet snowflakes mix in as the precipitation tapers this
evening, especially in Connecticut.

Otherwise, conditions dry out quickly into tonight and
temperatures fall this evening behind the front as surface high
pressure builds in from the west tonight. 925 mb temperatures
bottom out between -8C to -10C overnight as the core of the
moderating air mass passes overhead. This will translate to
morning lows in the 20s for most. The wind adds to the chill
however, with wind chill values in the teens by daybreak.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
It'll be a relatively cold start to the weekend. Temperatures
below freezing and wind chill values in the teens to start the
morning before the region warms into the low-to-mid 40s during
the afternoon, or the coldest day in over a week. Despite this,
temperatures will be quite close to climatological normals, rather
than anything unseasonably cold. In addition, the relatively
cold air is brief, as temperatures moderate by Sunday with SW
flow developing once again.

Winds diminish early Saturday as low pressure over the Canadian
Maritimes quickly exits and high pressure tracks into the Mid-
Atlantic, weakening the pressure gradient. Abundant sunshine
prevails through the day with the surface high nearby and building
heights aloft as upper ridging develops. The flow gradually backs
SW as the high shifts offshore Saturday night. Temperatures
overnight into Sunday will be several degrees milder than the
previous night, ranging from the upper 20s inland to the mid 30s
in the urban metro. With only minor adjustments, national
blended guidance was followed for this update.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Temperatures will be returning to above normal levels Sunday as
return flow increases ahead of an approaching frontal system.
Temperatures remain above normal through the upcoming week, as much
as 10 to 15 degrees at times. Near zonal flow will keep the pattern
active as several systems will be tracking near or through the
region Sunday night through Thursday night. With little cold air
intruding into the region any precipitation that does occur will be
predominately liquid, with a rain/snow mix possible across the
interior from time to time. And any precipitation that does fall
will be light through Wednesday night as NBM probabilities of >0.1"
will be around 10-30%. Those chances increase to 40-50% Thursday and
Thursday night, with a 30% chance of up to 0.25 inches. The system
moving through Wednesday night into Thursday as trended a little
further back to the north, and little if any snow will be possible
as a warm front pushes northward. A strong cold front moves through
late in the forecast, Friday night, with temperatures returning to
near normal levels.

&&

.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
High pressure will build in as a cold front pushes farther
offshore tonight. The high pushes offshore late in the day
Saturday into Saturday night.

NW flow in its wake will increase to 20-25G30-35kt, continue at
those speeds through about 02Z-04Z, then settle in at
15-20G25-30kt for most of the overnight.

Winds then diminish going into the Saturday morning push
(10-15G20kt), and settle in at around 10 kt through 18Z Sat.
Winds shift to SW Saturday afternoon

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Amendments possible due to wind speeds. Winds may not be as
strong as forecast.

OUTLOOK FOR 00Z SUNDAY THROUGH TUESDAY...

Saturday night: VFR.

Sunday: VFR. S winds G15-20kt in the afternoon.

Sunday night: Chance of MVFR in showers, mainly eastern terminals.
S-SW winds G15-20kt.

Monday: VFR. W winds G15-20kt.

Tuesday and Wednesday: Chance of MFR or lower cond, with rain or
snow at KSWF, chance of rain elsewhere.

Detailed information, including hourly TAF wind component
forecasts, can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Will maintain the Gale warnings as wind gusts continues at
marginal gale force. Only update was to the weather to add
sleet and snow. Otherwise, no changes to the winds and seas.

Gale Warning on all waters through this evening. Post frontal
wind gusts into tonight flirt with 35 kt, before gradually
diminishing overnight into Saturday morning. While winds lower,
ocean seas may continue to linger around 5 ft into early
Saturday afternoon.

Sunday winds and seas will be below SCA levels across the
forecast waters as high pressure passes to the south and east.
Small craft advisory conditions are likely to develop on the
ocean waters Sunday night and continue through Monday as a
southerly gusty flow increases ahead of an approaching cold
front as a low passes well to the north. Winds shift to the west
and northwest behind a cold front, and wind gusts and seas will
be falling below advisory Monday evening. Across the non ocean
waters winds and seas will remain below SCA levels Sunday
through Monday night.

Then, Tuesday through Wednesday night winds and seas will
remain below advisory levels across the forecast waters as the
pressure gradient remains weak, even with a quick moving low for
Tuesday and Tuesday night, and then ahead of a warm front
Wednesday.

&&

.HYDROLOGY...
No hydrologic impacts are expected through next week.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Gale Warning until 1 AM EST Saturday for ANZ331-332-335-338-
     340-345.
     Gale Warning until 6 AM EST Saturday for ANZ350-353-355.

&&

SYNOPSIS...DR/MET
NEAR TERM...JP/DR/MET
SHORT TERM...DR
LONG TERM...MET
AVIATION...JP
MARINE...DR/MET
HYDROLOGY...DR/MET
Hazardous weather outlook, Feb 17, 3:29 PM EST, 9 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
329 PM EST Fri Feb 17 2023

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-182030-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
329 PM EST Fri Feb 17 2023

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-182030-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
329 PM EST Fri Feb 17 2023

...GALE WARNING IN EFFECT UNTIL 1 AM EST SATURDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ350-353-355-182030-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
329 PM EST Fri Feb 17 2023

...GALE WARNING IN EFFECT UNTIL 6 AM EST SATURDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 3:46 AM ESTSmall Craft AdvisoryOKX12 hr
Feb 18, 3:17 PM ESTSmall Craft AdvisoryOKX42 hr

Nearby

Small Craft Advisories in New York, 2023Every small craft advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.